Heavy Rain, Magoffin
- When
- June 25, 6:00 AM EST to June 26, 6:00 AM EST
- Where
- Magoffin County, Salyersville
- Reported by
- COOP Observer
- Coordinates
- 37.750, -83.070
A coop observer measured a 24 hour rainfall total of 3.51 inches in Salyersville.
A cluster of strong thunderstorms brought severe weather to eastern Kentucky yet again on June 25th. As had been the pattern all month, strong to severe thunderstorms moved out of southern Indiana and central Kentucky, and into eastern Kentucky during the afternoon hours of June 25th.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS JKL wrote it up.
A cluster of strong thunderstorms brought severe weather to eastern Kentucky yet again on June 25th. As had been the pattern all month, strong to severe thunderstorms moved out of southern Indiana and central Kentucky, and into eastern Kentucky during the afternoon hours of June 25th. Several reports of downed trees were relayed to the Jackson weather office on this day.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before the first event at Jun 25, 2:16 AM EST, 3 hours 44 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON KY 316 AM EDT THU JUN 25 2009 .SHORT TERM.../TODAY THROUGH SATURDAY/ SOME DISAGREEMENT AMONGST THE VARIOUS SHORT TERM MODELS. THE CANADIAN HAS PRECIPITATION OCCURRING PRIMARILY LATE THURSDAY NIGHT THROUGH FRIDAY EVENING...KEEPING EASTERN KENTUCKY DRY FOR MOST OF THE DAY TODAY. THE NAM12 HAS A TYPICALLY SPORADIC QPF PATTERN WITH VERY ISOLATED POCKETS OF PRECIPITATION. THE GFS HOLDS OFF PRECIPITATION ONSET UNTIL VERY LATE IN THE DAY TODAY...CLOSE TO SUNRISE...WITH A BROAD SWATH OF PRIMARILY POST FRONTAL PRECIP MOVING ACROSS THE FORECAST AREA OVERNIGHT AND THROUGHOUT THE DAY ON FRIDAY. THE SREF HAS THE HIGHEST PRECIP PROBABILITIES FOR DURING THE DAY ON FRIDAY. WITH ALL THAT BEING SAID...THE LATEST MODEL DATA IS DEPICTING A VERY UNSTABLE ATMOSPHERE...WITH LIMITED LIFT ASSOCIATED WITH AN APPROACHING AND WEAK COLD FRONT. DECIDED TO KEEP THINGS DRY FOR MOST OF THE DAY TODAY...WITH PRECIP ONSET HOLDING OFF UNTIL AROUND 0Z...AS THE COLD FRONT BEGINS TO SINK SOUTHWARD. THE BEST CHANCE FOR SHOWERS AND STORMS WILL OCCUR DURING THE DAY ON FRIDAY...AS NORTHWEST FLOW SETS UP IN THE MOIST AND MORE UNSTABLE AIR BEHIND THE WEAK FRONT AS IT MOVES ACROSS THE AREA. SCATTERED SHOWERS AND STORMS WILL BE POSSIBLE ALL DAY FRIDAY INTO EARLY FRIDAY NIGHT. SATURDAY WILL BE DRY. THE PRIMARY CHANGES MADE TO THIS PART OF THE FORECAST WAS TO INCREASE POPS FOR DURING THE DAY ON FRIDAY TO 40 PERCENT WITH A SLOW PROGRESSION OF THE FRONT AND ITS ASSOCIATED PRECIP ON FRIDAY. THE TEMPERATURE FORECAST WAS PRETTY STRAIGHT FORWARD...IT IS GOING TO BE HOT FOR THE NEXT FEW DAYS...WITH TEMPERATURES IN THE UPPER 80S TO LOWER 90S EXPECTED ACROSS THE REGION THROUGH SATURDAY. DEWPOINTS WILL REMAIN QUITE HIGH...WITH READINGS IN THE MID TO UPPER 60S...WHICH WILL MAKE FOR VERY MUGGY CONDITIONS AS WELL THE NEXT FEW DAYS. LIGHT WINDS WILL OFFER LITTLE IN THE WAY OF RELIEF FROM THE ANTICIPATED HEAT. THAT BEING SAID...ONLY A FEW SLIGHT TWEAKS WERE MADE TO THE ALREADY GOOD LOOKING TEMP FORECAST...WITH SOME INCREASES IN DAYTIME HIGHS FOR TODAY AND SATURDAY. .LONG TERM.../SATURDAY NIGHT THROUGH THURSDAY/...UPDATED THE 0Z RUNS FROM BOTH THE ECMWF AND GFS CONTINUE TO SUPPORT THE MORE EASTERN UPPER LOW OVER THE GREAT LAKES FOR THE EARLY TO MIDDLE PART OF NEXT WEEK. TIMING OF THE FRONT ON SUN REMAINS RATHER CONSISTENT... THOUGH THE MOST RECENT MODEL RUNS TEND TO PUSH THE FRONT THROUGH QUICK ENOUGH FOR A DRY MONDAY. THE 0Z GFS APPEARS TO BE QUICKEST TO MOVE THE FRONT THROUGH ON SUN...EVEN SUGGESTING CLEARING BY LATE IN THE DAY. HOWEVER...WILL LEAVE POPS AS THEY ARE FOR NOW...AND LET LATER SHIFTS SPEED THE TIMING OF POPS ON SUN AND PULL POPS FROM MON IF THESE TRENDS CONTINUE. MOST OF THE SHORTWAVES ROTATING AROUND THE UPPER LEVEL LOW EARLY NEXT WEEK WILL TRACK NORTH OF THE AREA AND THE CLOUD COVER ASSOCIATED WITH THIS SYSTEM WILL LIKELY REMAIN NORTH OF THE AREA...ALTHOUGH A SHORTWAVE OR TWO COULD POSSIBLY BRING ISOLATED SHOWERS IF TIMING WERE TO COINCIDE WITH AFTERNOON HEATING. CONFIDENCE IN THIS SCENARIO WAS LOW...SO OPTED TO CONTINUE WITH THE DRY POPS FROM THE PREVIOUS FORECAST WHICH UNDERCUT MEX MOS GUIDANCE. TEMPERATURES WILL ALSO BE NEAR IF NOT SLIGHTLY BELOW NORMAL FOR MON THROUGH WED. CLOUDS AND PRECIP WILL LIKELY SUPPRESS HIGHS ON SUN...AND CUT BACK HIGHS A COUPLE OF DEGREES. THE PERTINENT PORTIONS OF THE PREVIOUS EXTENDED DISCUSSION FOLLOW: THERE IS GOOD MODEL AGREEMENT WITH FORECAST OF A COLD FRONT MOVING ACROSS THE AREA ON SUNDAY. AT THIS TIME THE BEST CHANCE FOR SHOWERS AND THUNDERSTORMS LOOKS TO BE FROM SUNDAY AFTERNOON INTO SUNDAY EVENING...WITH FRONT CONTINUING TO SLIDE SOUTH DURING THE EARLY PART OF NEXT WEEK. THERE MAY BE SOME LINGERING SHOWERS IN THE FAR SOUTH AND EAST ON MONDAY...MAINLY EARLY. THE 24TH/00Z ECMWF AND 24TH/00Z GFS AS WELL AS THE 24TH/12Z GFS INDICATE THE FRONT WILL MAKE IT WELL INTO THE DEEP SOUTH ACROSS MS...AL...AND GA. THIS IDEA IS SUPPORTED BY THE GFS ENSEMBLE MEAN AND ECMWF ENSEMBLE MEAN FROM THE 24TH/00Z RUNS...AS WELL AS THE LATEST GUIDANCE FROM HPC. WITH THIS IN MIND HAVE INTRODUCED COOLER TEMPERATURES FOR TUESDAY AND WEDNESDAY OF NEXT WEEK. WHILE THERE IS GENERAL MODEL AGREEMENT WITH TROFFING IN THE EASTERN UNITED STATES EARLY NEXT WEEK THERE IS DISAGREEMENT WITH THE PLACEMENT OF THE 5H LOW. THE 24TH/12Z GFS HAS THE LOW THE FARTHEST SOUTHWEST WITH THE LOW SOMEWHERE OVER THE GREAT LAKES THE ENTIRE WORK WEEK. THIS WOULD RESULT IN MORE PRECIPITATION CHANCES NEXT WEEK AS SHORT WAVES ROTATE AROUND THE MAIN LOW AND ON INTO OUR AREA. THE 24TH/12Z GFS WAS A RADICAL CHANGE FROM PREVIOUS RUNS AND IS NOT SUPPORTED BY THE ENSEMBLES. AS A RESULT HAVE DECIDED TO FOLLOW A DRY FORECAST FOR THE TUESDAY AND WEDNESDAY PERIOD. && .AVIATION.../06Z TO 06Z/ AN UPPER LEVEL RIDGE CURRENTLY EXTENDS FROM THE SOUTHERN ROCKIES EAST INTO THE TN AND MIDDLE AND UPPER OH VALLEYS...WITH SFC HIGH PRESSURE CENTERED OVER THE APPALACHIANS. HEIGHTS WILL GRADUALLY LOWER THROUGH THE PERIOD AS AT LEAST TWO SHORTWAVES WILL PASS BY IN THE NW FLOW ALOFT AND A SFC COLD FRONT APPROACHES LATE. THE FIRST SHORTWAVE HAS AIDED IN ISOLATED CONVECTION TO THE N OF THE OH RIVER. AT THIS POINT...LIMITED MOISTURE IS EXPECTED TO LEAD TO ONLY AN INCREASE IN DEBRIS CLOUDS ON FRI AM AS THE SHORTWAVE PASSES. ISOLATED CONVECTION CANNOT BE RULED OUT AFTER 20Z AS THE NEXT SHORTWAVE APPROACHES. OVERALL...VFR CONDITIONS ARE EXPECTED AT THE TAF SITES OUTSIDE OF ANY ISOLATED CONVECTION. VALLEY FOG SHOULD BE CONFINED TO THE DEEPER VALLEYS AND WILL NOT AFFECT THE TAF SITES. && .JKL WATCHES/WARNINGS/ADVISORIES...NONE. && SHORT TERM...AR LONG TERM...SBH/JP AVIATION...JP
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON KY 505 AM EDT THU JUN 25 2009 KYZ044-050>052-261215- FLEMING-MONTGOMERY-BATH-ROWAN- 505 AM EDT THU JUN 25 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY. .DAY ONE...TODAY AND TONIGHT. THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND TONIGHT. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS DURING THIS PERIOD WITH DAMAGING WIND GUSTS BEING THE PRIMARY THREAT. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. THUNDERSTORMS ARE ON FRIDAY AND AGAIN ON SUNDAY AND SUNDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING. KYZ058>060-068-069-079-080-083>088-104-106>120-261215- ESTILL-POWELL-MENIFEE-ROCKCASTLE-JACKSON-PULASKI-LAUREL-WAYNE- MCCREARY-WHITLEY-KNOX-BELL-HARLAN-ELLIOTT-MORGAN-JOHNSON-WOLFE- MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT-OWSLEY-PERRY-CLAY-LESLIE-LETCHER- MARTIN-PIKE- 505 AM EDT THU JUN 25 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY. .DAY ONE...TODAY AND TONIGHT. THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND TONIGHT. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. THUNDERSTORMS ARE POSSIBLE ON FRIDAY AND AGAIN SUNDAY AND SUNDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. AR
The Jackson,KY radar (KJKL), 28 km away, was scanning. The volume nearest the first event began at 11:04 UTC.
5 thunderstorm wind, 4 heavy rain. Local standard time, as filed.
A coop observer measured a 24 hour rainfall total of 3.51 inches in Salyersville.
A coop observer measured a 24 hour rainfall total of 3 inches 11 miles northwest of West Liberty.
A coop observer measured a 24 hour rainfall total of 2.77 inches in Cressy.
A tree was blown down along Route 3342.
Several large trees were blown down.
Multiple trees were blown down.
Large limbs were blown down along Route 985.
Two and a half inches of rain fell in an hour in Bays.
Trees were blown down across 5 or 6 main roads county wide. Power outages also occurred.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kentucky in 2009Every state in 2009This day in weather historyWarnings in Kentucky, June 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 184018, 184021, 184022, 184014, 184008, 184011, 184012, 184015, 184017.